Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Wichita, KS

March 3, 201810 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 3, 2018, 9:27 AM CST for 10 counties in Kansas. It took effect at Mar 3, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 9:27 AM CST (15:27 UTC)
In effect from
Mar 3, 2018, 12:00 PM CST
Expired
Mar 3, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS83 KICT 031527
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
927 AM CST Sat Mar 3 2018

KSZ032-033-047>052-067-068-040000-
/O.NEW.KICT.FW.W.0007.180303T1800Z-180304T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-
927 AM CST Sat Mar 3 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...067 AND 068...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 32 to 38 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
042 
WWUS83 KICT 032123
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
323 PM CST Sat Mar 3 2018

KSZ032-047-041230-
/O.NEW.KICT.FW.A.0006.180304T1800Z-180305T0000Z/
/O.NEW.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
/O.CON.KICT.FW.W.0007.000000T0000Z-180304T0000Z/
Russell-Barton-
323 PM CST Sat Mar 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND
047...
...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR EXTREME
GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032 AND 047...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect
Sunday afternoon. A Fire Weather Watch has also been issued from
Monday morning through Monday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph this
  afternoon and again Sunday afternoon. Northwest winds of 25 to
  35 mph with gusts up to 45 mph are possible Monday.

* Relative Humidity...As low as 15 percent on Monday.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ033-048>052-067-068-041230-
/O.NEW.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
/O.CON.KICT.FW.W.0007.000000T0000Z-180304T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-
323 PM CST Sat Mar 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...
048...049...050...051...052...067 AND 068...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 033...048...049...050...051...052...067 AND 068...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Monday morning through Monday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 40 mph this
  afternoon. Northwest winds of 25 to 35 mph with gusts up to 45
  mph are possible Monday.

* Relative Humidity...As low as 18 percent on Monday.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ053-069>071-082-083-094-095-041230-
/O.NEW.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
Chase-Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson-
323 PM CST Sat Mar 3 2018

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 053...069...070...071...082...083...094 AND 095...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Monday morning through Monday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Vaughan
163 
WWUS83 KICT 032351
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
551 PM CST Sat Mar 3 2018

KSZ032-047-041500-
/O.EXP.KICT.FW.W.0007.000000T0000Z-180304T0000Z/
/O.CON.KICT.FW.A.0006.180304T1800Z-180305T0000Z/
/O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
Russell-Barton-
551 PM CST Sat Mar 3 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND
047...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 047...
...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND
047...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ033-048>052-067-068-041500-
/O.EXP.KICT.FW.W.0007.000000T0000Z-180304T0000Z/
/O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-
551 PM CST Sat Mar 3 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 033...048...049...050...051...052...067 AND 068...
...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...
049...050...051...052...067 AND 068...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ053-069>071-082-083-094-095-041500-
/O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
Chase-Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson-
551 PM CST Sat Mar 3 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 053...069...070...071...082...083...094 AND 095...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 5:36 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 3, 5:36 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
536 AM CST Sat Mar 3 2018

.SHORT TERM...(Today through Monday night)
Issued at 345 AM CST Sat Mar 3 2018

Topics that continue to draw major attention are winds & grassland
fire danger. (Especially Mon afternoon.)

At 3 AM CST, weak low pressure was centered over N/NE CO. This low
is still expected to strengthen rapidly on Sun in response to an
intense upper-deck cyclone that'll move slowly east across the
Northern Rockies. Both characters will continue to strengthen as
they venture east across the northern/central plains Sunday night
& Mon. This would cause south winds to increase considerably,
especially on Mon, when the surface cyclone is likely to occlude
over the Northern Plains. Although south winds sustained from 20
to 30 mph are likely, they would also promote markedly increasing
moisture advection across the region which would keep the
grassland fire danger in check this afternoon. The moistening
south winds will result in an exceptionally mild Sat night with
lows around 50 in most areas. Showers & perhaps a few
thunderstorms are still scheduled to arrive on Sun & increase
Sunday night, especially across Southeast KS. With such a vigorous
& dynamic pattern the thunderstorms may be quite strong. The
greatest concern is that as the above-mentioned cyclone occludes,
a "Pacific" cold front will surge E/SE across KS late Sunday night
& early Mon morning. The NW winds in the wake of the front will
be STRONG & have no trouble reaching Advisory criteria (especially
in Central KS). With much drier air surging across KS the
grassland fire danger would sky-rocket Mon afternoon. For further
details please refer to the ".Fire Weather..." section that
appears toward the end of this discussion. All shower activity
will exit Southeast KS early Mon morning.

.LONG TERM...(Tuesday through Friday)
Issued at 345 AM CST Sat Mar 3 2018

All should remain quiet as an inverted ridge axis punches S/SE
across the plains & dominates the rest of the work-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 526 AM CST Sat Mar 3 2018

Aviation concern will be low cloud potential today and tonight.

Strong south winds are expected to remain in place today as low
pressure continues to deepen over eastern CO/far western KS.
Sustained speeds along and west of I-135 should be in the 25 to 30
mph range with higher gusts. May see some lower clouds try to
develop this morning and mainly affect southeast KS, but
confidence is low in these developing. Better chances for low
clouds will arrive tonight as moisture continues to increase
across the region. Confidence in low clouds is higher late tonight
with at least some MVFR ceilings possible west of I-135.

&&

.FIRE WEATHER...
Issued at 345 AM CST Sat Mar 3 2018

A surface low that is situated over N/NE CO early this morning
will remain nearly stationary from today thru Sun. This would
enable south winds sustained from 20 to 30 mph to persist across
KS. The brisk south winds will also transport greater moisture
into the area which would keep the grassland fire danger in check
in most areas both this afternoon & Sun afternoon. The only
exceptions would be Barton & Russell counties where being west of
the main lower-deck moisture axis the grassland fire would be more
elevated. Mon is an entirely different matter! With the Pacific
cold front surging E/SE across the KS/MO border early Mon morning
STRONG NW winds would spread rapidly across KS with sustained 30
to 40 mph speeds likely across Central & South-Central KS. This
would cause the grassland fire danger to sky-rocket with parts of
central KS (primarily Russell, Lincoln & Ellsworth counties even
reaching the "Catastrophic" category, with most of the remaining
areas easily reaching "Extreme". Red Flag warnings are likely Mon
afternoon so the forecast should be monitored closely!

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  51  63  41 /   0   0  30  50
Hutchinson      68  51  66  39 /   0   0  10  40
Newton          66  49  63  40 /   0   0  20  50
ElDorado        66  49  62  43 /   0   0  30  70
Winfield-KWLD   67  50  62  44 /   0   0  40  50
Russell         74  51  76  37 /   0  10  10  20
Great Bend      73  51  74  37 /   0   0  10  20
Salina          70  51  68  39 /   0   0  10  40
McPherson       68  50  66  39 /   0   0  10  30
Coffeyville     66  47  61  47 /   0  10  50  70
Chanute         65  45  59  46 /   0  10  40  70
Iola            65  45  59  46 /   0   0  40  70
Parsons-KPPF    65  47  60  46 /   0  10  50  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 3, 7:30 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
730 AM CST Sat Mar 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
730 AM CST Sat Mar 3 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong south winds will be in place today for much of central and
south central Kansas. See latest wind advisory for additional
details.

A very high grassland fire danger is likely across the region this
afternoon and may persist in Central Kansas until this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An extreme grassland fire danger is likely in primarily Barton and
Russell counties Sunday afternoon while a very high grassland fire
danger is likely in most other areas. The exceptions would be near
the Oklahoma state line.

A few thunderstorms that may produce some small hail and 40 to 50
mph winds remain possible for most of South-Central and all of
Southeast Kansas Sunday afternoon and nearly all areas Sunday
evening.

A catastrophic grassland fire danger is likely in those areas of
Central Kansas primarily along, and north, of I-70 Monday afternoon
where and when west to northwest winds may reach 30 to 45 mph. An
extreme grassland fire danger is likely across most other areas.

A very high grassland fire danger is likely in all areas Tuesday
afternoon and may briefly be extreme in Reno and Kingman counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 7:28 AM CSTWind AdvisoryICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more12 hr
Mar 3, 3:23 PM CSTFire Weather WatchICTBarton, Russell13 hr
Mar 3, 3:23 PM CSTFire Weather WatchICTBarton, Butler, Chase, Elk, Ellsworth, Greenwood and 12 more24 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.